seen on an inpatient dermatology consultative service.
Currently, chemotherapy cessation, delay, or dose modification are the “only reliable methods of resolving TEC,” and supportive agents such as topical corticosteroids, topical keratolytics, and pain control are associated with variable and “relatively slow improvement involving 2 to 4 weeks of recovery after chemotherapy interruption,” Cuong V. Nguyen, MD, of the department of dermatology at Northwestern University, Chicago, and colleagues, wrote in a.
Onset of TEC in the six patients occurred a mean of 8.5 days after chemotherapy. Vitamin D – 50,000 IU for one patient and 100,000 IU for the others – was administered a mean of 4.3 days from rash onset and again in 7 days. Triamcinolone, 0.1%, or clobetasol, 0.05%, ointments were also prescribed.
All patients experienced symptomatic improvement in pain, pruritus, or swelling within a day of the first vitamin D treatment, and improvement in redness within 1 to 4 days, the authors said. The second treatment was administered for residual symptoms.
, professor and chair of dermatology and director of the supportive oncodermatology clinic at George Washington University, Washington, said that supporting patients through the “expected, disabling and often treatment-limiting side effects of oncologic therapies” is an area that is “in its infancy” and is characterized by limited evidence-based approaches.
“Creativity is therefore a must,” he said, commenting on the research letter. “Practice starts with anecdote, and this is certainly an exciting finding ... I look forward to trialing this with our patients at GW.”
Five of the six patients had a hematologic condition that required induction chemotherapy before hematopoietic stem cell transplant, and one was receiving regorafenib for treatment of glioblastoma multiforme. Diagnosis of TEC was established by clinical presentation, and five of the six patients underwent a biopsy. Biopsy findings were consistent with a TEC diagnosis in three patients, and showed nonspecific perivascular dermatitis in two, the investigators reported.
Further research is needed to determine optimal dosing, “delineate safety concerns and potential role in cancer treatment, and establish whether a durable response in patients with continuous chemotherapy, such as in an outpatient setting, is possible,” they said.
Dr. Nguyen and his coauthors reported no conflict of interest disclosures.